put in nut allergy anaphylaxis into the search at the top of the page. There are a number of us on MN with children and young people with this condition. There was also a recent thread on here about 2 weeks ago which I and several others were on.I will find the name of it for you shortly.
Is he Ok now? I would have thought they will give you information about this,as well as maybe pills, and definitely epipens. How old is your DS?
The school phoned me and told me he had a tummy ache. When I got there he was swollen up like a balloon, he had been sitting in the medical room for 40 minutes or more. I said he is swelling up, and they said yes we thought that.
I can't get over the fact they were doing nothing when any idiot could see he needed immediate treatment. I just don't feel safe sending him to school.
School has to be informed immediately. My doctor kindly made a protocol for my DS. It went into great detail about what people were to do if my DS had an anaphylactic shock. It gave anybody who read it, about a 12 point plan, including what medicines he needed to take immediately, how much, how to give the epipen injection,6 ways in which he may react to different nuts, etc etc. I photocopied it many times, and gave it to many people, such as immediate relatives. Ask the hospital or GP to see if they will give you one.
You do need to inform his friends parents as well, as in my experience,that is one of the main problem areas., as you will soon start to get the hang of reading food labels. The hospital really should have given you information. Has your DS had nuts before?Not sure it matters.Im pretty sure mine did.His nut allergy started when he was 8.
aw, poor chap being rather forced to eat the food, and then had an anaphylactic shock. I dont want to alarm you,but the GP should tell you this anyway.Time is very important.He should be given the medication immediately, I think it is pills first and then epipen.They will tell you.[I need to look it up myself now that DS lives away from home most of the time.]At the same time, someone should have rung 999. He is then sent to hospital immediately.
So the answer is if he has a reaction, he should have medication with him at all times, and I mean all times.He takes it himself, or if he is unable, someone else gives it to him.Then he goes to hospital.
Dont be too alarmed.Like a poster said, it is something you get used to living with.And it does get easier.
Nuttyprofessor, I'm not 100% certain, but I think an adrenaline injection would be the treatment anyway for anaphylaxis, if rushed to A&E, followed by another if necessary. The epipen is just an easy delivery system for the non medically trained.
My DS.1st shock, didnt know if it was caused by nuts, as the product he had eaten we werent sure if it had nuts in,and also back in the day, not so many people got nut allergies, so we left it. 2nd shock, 3 months later, at his friends house, and he had definitely eaten a nut, a different sort of nut, and had a different sort of reaction. Took him to GP and got him sorted out with medicines etc. 3rd shock happened about 6 years later. Again he was out with friends, ate an ice cream,felt funny,again we were not sure at the time if he had eaten nuts or not.He had. He has had no further shocks in the last few years.He is not the most adventorous of eaters, which does somewhat help.
It sounds like you have had a completely shocking day. I hope both you and your ds start to feel better soon.
My dd was diagnosed with a peanut allergy last year. At the time it seemed a huge deal but 6 months on and it seems much more manageable. To be honest, pretty much the only things I do differently now is that I check ingredients religiously and we carry piraton and and epipen around with us everywhere we go. So far this has been enough to ensure that we have managed her reactions.
I think getting your ds tested so that you are completely sure what he is, and isn't allergic to, will go some way to putting your mind at rest. And then you need to make sure that you have a very clear management plan about how to avoid nuts and also what to do if your ds inadvertently eats some.
Definitely go straight to the GP. Get prescribed liquid antihistamine as well as tablets. Often in anaphylactic reactions the throat swells and it can be difficult to swallow a tablet. With the liquid it should always go down ( advice from a nurse).
Depends on your GP if they will prescribe the epe-pens before the allergy testings - definitely get the GP to refer you for that!
In the meantime I guess it would be sensible to avoid all nuts - so you will have to read the ingredients on everything. It might also be worth contacting school to find out what he did eat. I am thinking perhaps hummus - which is made with sesame is another possible culprit( very common to be allergic to sesame) and is typically Greek - unless your DS eats it regularly at home?